Medicaid Managed Care Open Enrollment Extended through Dec. 15
Current Suspected Overdose Deaths in Delaware for 2017: 225
Rita Landgraf, Secretary
Jill Fredel, Director of Communications
302-255-9047, Pager 302-357-7498
Date: July 14, 2014
NEW CASTLE (July 14, 2014) - The Delaware Medical Examiner's Office has confirmed four additional overdose deaths related to fentanyl-laced heroin during April, May and June, bringing the total this year to 11 confirmed deaths in Delaware.
Fentanyl, a synthetic painkiller that is 50 to 100 times more potent than heroin, often is mixed with heroin to produce a stronger high. Because it is so powerful, users often have trouble breathing or can stop breathing as the drug sedates them. Fentanyl-laced heroin has been blamed for dozens of deaths across the United States this year, including in Philadelphia, western Pennsylvania, Maryland, and New Jersey. Across the rest of the country, deaths have been reported in Massachusetts, Rhode Island, Connecticut, New York, Ohio, Michigan and Wisconsin. Because illicit fentanyl can come in white powder form like heroin, users don't know the fentanyl is mixed in.
The Medical Examiner's Office said toxicology reports confirmed four additional deaths - three in New Castle County and one in Sussex County - between April 2 and June 13. Between March 20 and June 13, a total of 11 people have died from fentanyl-tainted heroin overdoses. The deaths involved eight men and three women, ranging in age from 28 to 58. Seven of the deaths occurred in New Castle County; four in Sussex County. Ten of the individuals were Delawareans; one from Maryland. During the last outbreak of fentanyl-tainted heroin overdoses in 2006, Delaware had seven confirmed deaths.
"Fentanyl-laced heroin is in Delaware, and it is killing people. That warning must go out to all corners of the state," Department of Health and Social Services Secretary Rita Landgraf said. "Addiction is a chronic brain disease, and for those who are ready to seek treatment, the state and private providers are prepared to support individuals. On the law enforcement side, we thank many agencies, including the Delaware State Police and New Castle County Police, for targeting heroin suppliers and dealers in order to disrupt the supply chain and save lives."
In May, the Medical Examiner's Office announced the first confirmed fentanyl-laced heroin overdose deaths in the state this year. Steve Dettwyler, PhD, DHSS' Director of Community Mental Health and Addiction Services, said individuals struggling with addiction or family members can call 24/7 to seek support or treatment. "With a continuum of treatment and supports, people do recover from addiction," Dettwyler said. "Recovery can start with phone call." In New Castle County, call (800) 652-2929. In Kent and Sussex counties, call (800) 345-6785.
When a user injects fentanyl-laced heroin, like other opiates, it affects the central nervous system and brain. If someone is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, call 911 immediately. In June, Gov. Jack Markell signed two bills providing for wider access to naloxone - the overdose-reversing prescription drug - for the community and law enforcement. The effect of fentanyl-laced heroin on individuals often is so powerful that it can require two doses of naloxone to counteract.
The confirmed deaths have come just months after the Delaware Information and Analysis Center distributed an alert in January to all law enforcement agencies warning residents that fentanyl-laced heroin was likely to arrive in the state.
Delaware Health and Social Services is committed to improving the quality of the lives of Delaware's citizens by promoting health and well-being, fostering self-sufficiency, and protecting vulnerable populations.